Nebraska, 2025

Drought in Nebraska, May 13 to 31, 2025

May 13 to 31, 2025 · NWS GID · 8 events in 8 counties and zones

Although the second half of the month was a little more encouraging than the first half, May 2025 nonetheless marked the sixth consecutive month of below normal precipitation across the bulk of South Central Nebraska, driving an increasingly-concerning drought situation. S.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although the second half of the month was a little more encouraging than the first half, May 2025 nonetheless marked the sixth consecutive month of below normal precipitation across the bulk of South Central Nebraska, driving an increasingly-concerning drought situation. Most notably during May, there was a widespread expansion of Severe Drought (D2) within the area (per the U.S. Drought Monitor/USDM), and Extreme Drought (D3) even made a brief appearance in a few far northern counties (marking the first D3 within the 24-county area since. Jan. 2024). May marked the 10th-straight month with D2 plaguing at least some portion of the area, and as of mid-month several longtime NWS precipitation stations were suffering through their driest start to a calendar year since 1989 (see below for more precipitation details)! Breaking down county-level USDM drought category specifics during May, the month opened with: 1) D2 assigned to only around 4 percent of South Central Nebraska (relatively small portions of Valley/Greeley/Sherman/Dawson counties)...2) Moderate Drought (D1) dominated approximately 91% of the domain...3) The remainder of real estate (around 5% of it) featured best-off Abnormally Dry (D0)...entirely confined to portions of Harlan, Franklin, Thayer, Nuckolls and Fillmore counties. During the first half of the month, considerable dryness spurred on steady degradation, with D2 expanding to include all but mainly the southern-most row of counties. In addition, D3 made a (fortunately) brief appearance within much of Valley County and smaller portions of adjacent Greeley/Sherman counties on the May 13th/20th USDM issuances, but enough rain then fell to allow this area to return to D2 on the May 27th USDM. On another limited positive note, a narrow swath of heavy rain on the 18th-19th brought one-category improvement (from D1 to D0) to portions of several southeastern counties. At month's end, the categorical drought breakdown stood as follows: 1) D2 now blanketed roughly 72% of South Central Nebraska...including at least portions of 21 of the 24 counties (all except Webster/Nuckolls/Thayer)...2) D1 covered approximately 19% of the area...3) The remaining 9% of real estate was assigned D0 (including portions of primarily Nuckolls/Thayer/Fillmore counties).

Turning to May 2025 precipitation details, and leaning heavily on observations from 158 NWS and NeRAIN/CoCoRaHS observers, it was clear that even a modest rainfall rally during the latter half of the month was not enough to keep it from finishing solidly dry. Not only did around 85% of South Central Nebraska register below normal precipitation, but around 24% of it saw less than half-normal amounts and roughly 8% measured less than one-third normal (normal May precipitation across most of the area ranges 3.75-5.00) The majority of monthly totals (the middle 80% of them) ranged from 1.50-4.70. The overall-sparsest May rainfall concentrated from the Tri Cities southwestward through counties such as Phelps/Harlan/Furnas. In contrast, of the roughly 15% of South Central Nebraska that saw above normal rainfall, most of it concentrated within parts of the following counties: Nuckolls, Valley, far southeastern Clay, far southeastern Webster, far northwestern Sherman and far northwesterly Buffalo. Some of the paltriest May totals included: 1.02 near Beaver City, 1.32 in Wilsonville (13th-driest May on record out of 109), 1.40 at Holdrege airport and 1.53 in Edison. Meanwhile, within the localized above normal swaths, there were a few fairly impressive tallies including: 7.29 in Oak, 7.24 six miles south-southeast of Lawrence, 6.71 near Nora, and 6.37 in Nelson.

Broadening out the scope beyond May itself, the worsening drought situation in South Central Nebraska was clearly driven by several months of cumulative dryness. In fact, year-to-date precipitation totals as of May 15th were rather alarming at several longtime NWS stations. At the Tri Cities airports, all three notched a Top-7 driest Jan. 1-May 15, with totals ranging from 2.23-3.05 marking the driest start to any year since 1989. Other significantly dry, year-to-date precipitation totals as of May 15th included: 2.14 in Cambridge, 2.33 three miles northeast of Shelby, 2.50 in Ord, and 2.63 at Wilsonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 11:22 PM CST, 38 minutes earlier. Its key messages:

  • Unseasonably hot temperatures and breezy south winds will keep at least portions of the forecast area in near critical fire weather concerns both Tuesday and Wednesday afternoons.
  • A potent upper level disturbance ejecting through the Dakotas will bring a cold front and potentially some strong to severe thunderstorms (mainly Neb zones) Wednesday eve/night.
  • Much cooler Thursday with very strong NW winds (gusting at least 35-45 MPH) that could again lead to some fire weather concerns for portions of the area.
  • Generally warm/mild into next weekend and perhaps somewhat active, though confidence on details is low.
Area forecast discussion, May 12, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1222 AM CDT Tue May 13 2025

.KEY MESSAGES...

- Unseasonably hot temperatures and breezy south winds will keep
  at least portions of the forecast area in near critical fire
  weather concerns both Tuesday and Wednesday afternoons.

- A potent upper level disturbance ejecting through the Dakotas
  will bring a cold front and potentially some strong to severe
  thunderstorms (mainly Neb zones) Wednesday eve/night.

- Much cooler Thursday with very strong NW winds (gusting at
  least 35-45 MPH) that could again lead to some fire weather
  concerns for portions of the area.

- Generally warm/mild into next weekend and perhaps somewhat
  active, though confidence on details is low.

&&

.DISCUSSION...
Issued at 420 PM CDT Mon May 12 2025

Sensible weather is on repeat through mid week as warm/hot
temperatures, strong Srly winds, and low humidity (by mid-May
standards) is expected again for both Tuesday and Wednesday.
Should finally get at least SOME moisture advection into the
area by Wednesday afternoon/evening ahead of a cold front, but
it will be far from "humid" with dew points still generally near
or below 60F. Expect highs in the upper 80s to lower 90s each
afternoon, and overnight lows in the mid 50s to lower 60s.

Changes arrive Wednesday eve/night with the arrival of a cold
front associated with a potent upper level disturbance tracking
across the Dakotas. As mentioned above, moisture return will be
limited and a bit too late for widespread rain/storm chances,
but probably just enough for some iso-scat convection over the N
half of the area where forcing along the front will be
strongest. Latest SPC Day 3 update has introduced some Slight
(level 2 of 5) chances for severe thunderstorms for areas
along/N of Hwy 92, and pulled the Marginal (level 1 of 5)
further S to around I-80. Large hail and damaging winds should
be the main concern, with the tornado threat remaining pretty
low given dry profiles/high LCLs. If some lower 60s Tds can
indeed become established by 00Z Thu, then could envision some
sig hail threat given 30-40kt of bulk shear and very steep lapse
rates. Some models have been trending a bit stronger/further S
with the upper trough, which would favor slightly slower ejection
(more time for moisture advection) and more favorable overlap
of shear and instability over our forecast area. Will need to
watch these trends as Wed eve could indeed turn into our highest
severe weather chance of the season thus far. (yes, low bar!)

Trough wraps up to our N/NE on Thu, which will lead to strong
cold air advection and gusty NW winds of at least 35-45 MPH.
Latest blend calls for highs in the lower 70s to lower 80s,
(solid 10+ deg colder) but this could be optimistic depending on
where the low wraps up and cloud cover.

Later portions of the forecast appear to favor another warming
trend late week into next weekend as upper flow turns zonal
behind the departing Wed/Thu trough. Models suggest a return to
SWrly flow at some point next weekend into the following week,
but timing on that is uncertain. Moisture will be limited
initially, due to Thursday's strong cold front...but this front
should stall out over the S Plains, then try to return northward
to some degree late weekend or early next week (days 6-8). But
again, confidence on timing and details is very low attm.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1221 AM CDT Tue May 13 2025

For KGRI/KEAR Airports:

VFR conditions persist at both terminals through the forecast
period. Southerly winds increase to 15-20kts with gusts as high
as 30kts around late morning/early afternoon. Clear skies are
expected for move of the period.

&&

.FIRE WEATHER...
Issued at 420 PM CDT Mon May 12 2025

Expect the hot and dry weather pattern to continue through mid-
week, with fire weather conditions expected across portions of the
region each day through Thursday.

The current Red Flag Warning appears to be in good shape and
covering the areas with worst combination of strong winds (gusts
25-30 MPH) and low RH (near or below 20%). Expect slow, but
steady, improvement towards sunset and don't see any reason why
the headline end time will need to be extended.

Expect another hot and windy day on Tuesday, but with some minor
differences. Wind gusts may actually trend a bit higher - more
solidly 25-35 MPH, but the continued Srly flow should finally
advect in at least marginally higher low level moisture. As
such, latest forecast blend calls for min RHs a bit higher than
today - generally in the low to mid 20s. Wednesday appears
similar to today (Monday) on temperatures and wind gusts, but
even higher RHs of 25-35% are expected for vast majority of the
forecast area. Perhaps areas W of Hwy 283 could dip into the
lower 20s. Unless RHs trend substantially lower, don't see the
need for Red Flag Warnings either day since we have at least
SOME greenup and both of these days appear marginal for RFWs.

For Thursday, strong NW wind gusts of 35-45 MPH (locally higher
possible) are expected behind a cold front. Cooler temperatures
will filter in, but the front will also clear out what little
low level moisture arrives ahead of it...so appears a zone of near-
critical to critical fire weather conditions could develop
within a zone from around I-80 to the state line. Lowest RHs may
actually reside over north central KS, but fuels there are not
considered conducive to extreme fire growth.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Wekesser
FIRE WEATHER...Thies
Hazardous weather outlook, May 12, 8:10 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
910 PM CDT Mon May 12 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
910 PM CDT Mon May 12 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near critical to critical fire weather conditions are expected
Tuesday through Thursday.

Thunderstorm chances return to portions of the forecast area
Wednesday evening and overnight along a cold front. Some of this
activity may be strong to severe, with large hail and damaging
winds the main threats. Greatest chances appear to focus along and
especially north of Interstate 80.

Strong northwesterly winds are expected behind the cold front on
Thursday, with gusts of at least 40-45 MPH possible.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Gosper

When
May 13, 12:00 AM CST to May 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Furnas

When
May 13, 12:00 AM CST to May 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Phelps

When
May 13, 12:00 AM CST to May 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Hamilton

When
May 13, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, Clay

When
May 13, 12:00 AM CST to May 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Polk

When
May 13, 12:00 AM CST to May 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, York

When
May 13, 12:00 AM CST to May 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Fillmore

When
May 13, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253214, 1253215, 1253216, 1253217, 1253218, 1253219, 1253220, 1287023.